Gambia says it has not yet confirmed cough syrup as cause of child deaths

Earlier, police in the West African state said a slew of child deaths was linked to four cough syrups made in India



Mariama Kuyateh, 30, holds up a picture of her late son Musawho died from acute kidney failure, in Banjul. — AFP
Mariama Kuyateh, 30, holds up a picture of her late son Musawho died from acute kidney failure, in Banjul. — AFP

By Reuters

Published: Tue 1 Nov 2022, 12:01 AM

Gambia has not yet confirmed that toxic cough syrup was the cause of the deaths of 70 children from acute kidney injury, a representative of the country’s Medicines Control Agency said on Monday.

The small West African state has been investigating a mysterious slew of child deaths in recent months, which police said in a preliminary investigation was linked to four cough syrups made in India.

World Health Organisation (WHO) investigators have found “unacceptable” levels of diethylene glycol and ethylene glycol in the products, which were made by New Delhi-based Maiden Pharmaceuticals Ltd.

But Gambia’s Medicines Control Agency, a national regulatory body, has not yet pinpointed the exact cause of the deaths, said Tijan Jallow, an officer at the agency.

“We haven’t concluded yet it is the medicine that caused it. A good number of kids died without taking any medications,” Jallow told a news conference.

ALSO READ:

“Other kids died, the medication that they took, we have tested them and they are good,” he added.

The agency is trying to establish exactly which medications, if any, each child took.

The spike in cases of acute kidney injury among children under the age of five was detected in late July. Officials said a number of patients had fallen ill three to five days after taking a paracetamol syrup sold locally.

By October, the number of deaths had risen to 70, out of 82 children reported to have acute kidney injury. The other 12 recovered, according to the health ministry.

Indonesia has also recorded a spike in child deaths from acute kidney injury in recent months, and is investigating paracetamol syrups as a possible cause.


More news from